Properties of local-nondeterminism of Gaussian and stable random fields and their applications
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 15 (2006) no. 1, pp. 157-193.

In this survey, we first review various forms of local nondeterminism and sectorial local nondeterminism of Gaussian and stable random fields. Then we give sufficient conditions for Gaussian random fields with stationary increments to be strongly locally nondeterministic (SLND). Finally, we show some applications of SLND in studying sample path properties of (N,d)-Gaussian random fields. The class of random fields to which the results are applicable includes fractional Brownian motion, the Brownian sheet, fractional Brownian sheets and so on.

DOI: 10.5802/afst.1117
Xiao, Yimin 1

1 Department of Statistics and Probability, A-413 Wells Hall, Michigan State University, East Lansing, MI 48824.
@article{AFST_2006_6_15_1_157_0,
     author = {Xiao, Yimin},
     title = {Properties of local-nondeterminism of {Gaussian} and stable random fields and their applications},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {157--193},
     publisher = {Universit\'e Paul Sabatier, Institut de math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 15},
     number = {1},
     year = {2006},
     doi = {10.5802/afst.1117},
     mrnumber = {2225751},
     zbl = {1128.60041},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/afst.1117/}
}
TY  - JOUR
AU  - Xiao, Yimin
TI  - Properties of local-nondeterminism of Gaussian and stable random fields and their applications
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2006
DA  - 2006///
SP  - 157
EP  - 193
VL  - Ser. 6, 15
IS  - 1
PB  - Université Paul Sabatier, Institut de mathématiques
PP  - Toulouse
UR  - http://www.numdam.org/articles/10.5802/afst.1117/
UR  - https://www.ams.org/mathscinet-getitem?mr=2225751
UR  - https://zbmath.org/?q=an%3A1128.60041
UR  - https://doi.org/10.5802/afst.1117
DO  - 10.5802/afst.1117
LA  - en
ID  - AFST_2006_6_15_1_157_0
ER  - 
%0 Journal Article
%A Xiao, Yimin
%T Properties of local-nondeterminism of Gaussian and stable random fields and their applications
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2006
%P 157-193
%V Ser. 6, 15
%N 1
%I Université Paul Sabatier, Institut de mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1117
%R 10.5802/afst.1117
%G en
%F AFST_2006_6_15_1_157_0
Xiao, Yimin. Properties of local-nondeterminism of Gaussian and stable random fields and their applications. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 15 (2006) no. 1, pp. 157-193. doi : 10.5802/afst.1117. http://www.numdam.org/articles/10.5802/afst.1117/

[1] Adler, R. J. The Geometry of Random Fields, Wiley, New York, 1981 | MR | Zbl

[2] Addie, R.; Mannersalo, P.; Norros, I. Performance formulae for queues with Gaussian input, European Trans. Telecommunications, Volume 13 (2002) no. 3, pp. 183-196

[3] Anh, V. V.; Angulo, J. M.; Ruiz-Medina, M. D. Possible long-range dependence in fractional random fields, J. Statist. Plann. Inference, Volume 80 (1999), pp. 95-110 | MR | Zbl

[4] Ayache, A.; Xiao, Y. Asymptotic growth properties and Hausdorff dimension of fractional Brownian sheets, J. Fourier Anal. Appl., Volume 11 (2005), pp. 407-439 | MR | Zbl

[5] Ayache, A.; Wu, D.; Xiao, Y. Joint continuity of the local times of fractional Brownian sheets (2005) (In Preparation)

[6] Benassi, A.; Jaffard, S.; Roux, D. Elliptic Gaussian random processes, Rev. Mat. Iberoamericana, Volume 13 (1997), pp. 19-90 | MR | Zbl

[7] Benson, D. A.; Meerschaert, M. M.; Baeumer, B. Aquifer operator-scaling and the efferct on solute mixing and dispersion (2004) (Preprint)

[8] Berg, C.; Forst, G. Potential Theory on Locally Compact Abelian Groups, Springer-Verlag, New York-Heidelberg, 1975 | MR | Zbl

[9] Berman, S. M. Local times and sample function properties of stationary Gaussian processes, Trans. Amer. Math. Soc., Volume 137 (1969), pp. 277-299 | MR | Zbl

[10] Berman, S. M. Gaussian processes with stationary increments: Local times and sample function properties, Ann. Math. Statist., Volume 41 (1970), pp. 1260-1272 | MR | Zbl

[11] Berman, S. M. Gaussian sample function: uniform dimension and Hölder conditions nowhere, Nagoya Math. J., Volume 46 (1972), pp. 63-86 | MR | Zbl

[12] Berman, S. M. Local nondeterminism and local times of Gaussian processes, Indiana Univ. Math. J., Volume 23 (1973), pp. 69-94 | MR | Zbl

[13] Berman, S. M. Gaussian processes with biconvex covariances, J. Multivar. Anal., Volume 8 (1978), pp. 30-44 | MR | Zbl

[14] Berman, S. M. Spectral conditions for local nondeterminism, Stochastic Process. Appl., Volume 27 (1988), pp. 160-191 | MR | Zbl

[15] Berman, S. M. Self-intersections and local nondeterminism of Gaussian processes, Ann. Probab., Volume 19 (1991), pp. 160-191 | MR | Zbl

[16] Bingham, N. H.; Goldie, C. M.; Teugels, J. L. Regular Variation, Cambridge University Press, 1987 | MR | Zbl

[17] Bonami, A.; Estrade, A. Anisotropic analysis of some Gaussian models, J. Fourier Anal. Appl., Volume 9 (2003), pp. 215-236 | MR | Zbl

[18] Cambanis, S.; Maejima, M. Two classes of selfsimilar stable processes with stationary increments, Stochastic Process. Appl., Volume 32 (1989), pp. 305-329 | MR | Zbl

[19] Cheridito, P. Gaussian moving averages, semimartingales and option pricing, Stochastic Process. Appl., Volume 109 (2004), pp. 47-68 | MR | Zbl

[20] Csörgő, M.; Lin, Z.-Y.; Shao, Q.-M. On moduli of continuity for local times of Gaussian processes, Stochastic Process. Appl., Volume 58 (1995), pp. 1-21 | MR | Zbl

[21] Cuzick, J. Conditions for finite moments of the number of zero crossings for Gaussian processes, Ann. Probab., Volume 3 (1975), pp. 849-858 | MR | Zbl

[22] Cuzick, J. A lower bound for the prediction error of stationary Gaussian processes, Indiana Univ. Math. J., Volume 26 (1977), pp. 577-584 | MR | Zbl

[23] Cuzick, J. Local nondeterminism and the zeros of Gaussian processes, Ann. Probab., Volume 6 (1978), pp. 72-84 Correction: 15, 1229 (1987) | MR | Zbl

[24] Cuzick, J. Multiple points of a Gaussian vector field, Z. Wahrsch. Verw. Gebiete, Volume 61 (1982a) no. 4, pp. 431-436 | MR | Zbl

[25] Cuzick, J. Continuity of Gaussian local times, Ann. Probab., Volume 10 (1982b), pp. 818-823 | MR | Zbl

[26] Cuzick, J.; DuPreez, J. Joint continuity of Gaussian local times, Ann. Probab., Volume 10 (1982), pp. 810-817 | MR | Zbl

[27] Doukhan, P.; Oppenheim, G.; Taqqu, M. S. Theory and Applications of Long-range Dependence, Birkhäuser Boston, Inc.,, Boston, MA, 2003 | MR | Zbl

[28] Dozzi, M. Occupation density and sample path properties of N-parameter processes, Topics in Spatial Stochastic Processes (Martina Franca, 2001) (Lecture Notes in Math.), Springer, Berlin, 2003, pp. 127-166 | MR | Zbl

[29] Dozzi, M.; Soltani, A. R. Local time for stable moving average processes: Hölder conditions, Stoch. Process. Appl., Volume 68 (1997), pp. 195-207 | MR | Zbl

[30] Ehm, W. Sample function properties of multi-parameter stable processes, Z. Wahrsch. verw Gebiete, Volume 56 (1981), pp. 195-228 | MR | Zbl

[31] Eisenbaum, N.; Khoshnevisan, D. On the most visited sites of symmetric Markov processes, Stoch. Process. Appl., Volume 101 (2002), pp. 241-256 | MR | Zbl

[32] Geman, D.; Horowitz, J. Occupation densities, Ann. Probab., Volume 8 (1980), pp. 1-67 | MR | Zbl

[33] Geman, D.; Horowitz, J.; Rosen, J. A local time analysis of intersections of Brownian paths in the plane, Ann. Probab., Volume 12 (1984), pp. 86-107 | MR | Zbl

[34] Hardin Jr., C. D. On the spectral representation of symmetric stable processes, J. Multivar. Anal., Volume 12 (1982), pp. 385-401 | MR | Zbl

[35] Herbin, E. From N parameter fractional Brownian motions to N parameter multifractional Brownian motions (2004) (Rocky Mount. J. Math., to appear) | Zbl

[36] Hu, Y.; Øksendal, B.; Zhang, T. Stochastic partial differential equations driven by multiparameter fractional white noise, Stochastic Processes, Physics and Geometry: new interplays, II, Amer. Math. Soc., Providence, RI, 2000, pp. 327-337 (Leipzig, 1999) | MR | Zbl

[37] Kahane, J.-P. Some Random Series of Functions, Cambridge University Press, 1985 (2nd edition) | MR | Zbl

[38] Kasahara, Y.; Ogawa, N. A note on the local time of fractional Brownian motion, J. Theoret. Probab., Volume 12 (1999), pp. 207-216 | MR | Zbl

[39] Kasahara, Y.; Kôno, N.; Ogawa, T. On tail probability of local times of Gaussian processes, Stochastic Process, Volume 82 (1999), pp. 15-21 | MR | Zbl

[40] Khoshnevisan, D. Multiparameter Processes: An Introduction to Random Fields, Springer, New York, 2002 | MR | Zbl

[41] Khoshnevisan, D.; Wu, D.; Xiao, Y. Sectorial local nondeterminism and the geometry of the Brownian sheet (2005) (Submitted)

[42] Khoshnevisan, D.; Xiao, Y. Level sets of additive Lévy processes, Ann. Probab., Volume 30 (2002), pp. 62-100 | MR | Zbl

[43] Khoshnevisan, D.; Xiao, Y. Weak unimodality of finite measures, and an application to potential theory of additive Lévy processes, Proc. Amer. Math. Soc., Volume 131 (2003), pp. 2611-2616 | MR | Zbl

[44] Khoshnevisan, D.; Xiao, Y. Additive Levy processes: capacity and Hausdorff dimension, Progress in Probability, Volume 57 (2004a), pp. 151-170 | MR | Zbl

[45] Khoshnevisan, D.; Xiao, Y. Images of the Brownian sheet (2004b) (Trans. Amer. Math. Soc., to appear) | Zbl

[46] Khoshnevisan, D.; Xiao, Y.; Zhong, Y. Local times of additive Lévy processes, Stoch. Process. Appl., Volume 104 (2003a), pp. 193-216 | MR | Zbl

[47] Khoshnevisan, D.; Xiao, Y.; Zhong, Y. Measuring the range of an additive Lévy processes, Ann. Probab., Volume 31 (2003b), pp. 1097-1141 | MR | Zbl

[48] Kokoszka, P. S.; Taqqu, M. S. New classes of self-similar symmetric stable random fields, J. Theoret. Probab., Volume 7 (1994), pp. 527-549 | MR | Zbl

[49] Kôno, N. On the modulus of continuity of sample functions of Gaussian processes, J. Math. Kyoto Univ., Volume 10 (1970), pp. 493-536 | MR | Zbl

[50] Kôno, N. Kallianpur-Robbins law for fractional Brownian motion, Probability theory and mathematical statistics, World Sci. Publishing, River Edge, NJ, 1996, pp. 229-236 (Tokyo, 1995) | MR | Zbl

[51] Kôno, N.; Shieh, N.-R. Local times and related sample path properties of certain self-similar processes, J. Math. Kyoto Univ., Volume 33 (1993), pp. 51-64 | MR | Zbl

[52] Kuelbs, J.; Li, W. V.; Shao, Q.-M. Small ball probabilities for Gaussian processes with stationary increments under Hölder norms, J. Theoret. Probab., Volume 8 (1995), pp. 361-386 | MR | Zbl

[53] Li, W. V.; Shao, Q.-M.; Rao, C. R.; Shanbhag, D. Gaussian processes: inequalities, small ball probabilities and applications, Stochastic Processes: Theory and Methods (Handbook of Statistics), Volume 19, North-Holland, 2001, pp. 533-597 | MR | Zbl

[54] Lifshits, M. A. Asymptotic behavior of small ball probabilities, Probab. Theory and Math. Statist. (1999), pp. 533-597

[55] Lin, H.-N. Uniform dimension results of multi-parameter stable processes, Sci. China Ser. A, Volume 42 (1999), pp. 932-944 | MR | Zbl

[56] Lin, S. J. Stochastic analysis of fractional Brownian motion, Stochastics and Stochastic Rep., Volume 55 (1995), pp. 121-140 | MR | Zbl

[57] Maejima, M. On a class of selfsimilar stable processes, Z. Wahrsch. verw Gebiete, Volume 62 (1983), pp. 235-245 | MR | Zbl

[58] Mandelbrot, B. B.; Van Ness, J. W. Fractional Brownian motions, fractional noises and applications, SIAM Review, Volume 10 (1968), pp. 422-437 | MR | Zbl

[59] Mannersalo, P.; Norros, I. A most probable path approach to queueing systems with general Gaussian input, Comp. Networks, Volume 40 (2002) no. 3, pp. 399-412

[60] Marcus, M. B. Gaussian processes with stationary increments possessing discontinuous sample paths, Pac. J. Math., Volume 26 (1968a), pp. 149-157 | MR | Zbl

[61] Marcus, M. B. Hölder conditions for Gaussian processes with stationary increments, Trans. Amer. Math. Soc., Volume 134 (1968b), pp. 29-52 | MR | Zbl

[62] Mason, D. J.; Xiao, Y. Sample path properties of operator self-similar Gaussian random fields, Th. Probab. Appl., Volume 46 (2002), pp. 58-78 | MR | Zbl

[63] Miroshin, R. Conditions of local nondeterminism of differentiable Gaussian stationary processes, Th. Probab. Appl., Volume 22 (1977), pp. 831-836 | Zbl

[64] Monrad, D.; Pitt, L. D.; Cinlar, E.; Chung, K. L.; Getoor, R. K. Local nondeterminism and Hausdorff dimension, Progress in Probability and Statistics. Seminar on Stochastic Processes 1986, Birkhauser, Boston, 1987, pp. 163-189 | MR | Zbl

[65] Monrad, D.; Rootzén, H. Small values of Gaussian processes, functional laws of the iterated logarithm, Probab. Th. Rel. Fields, Volume 101 (1995), pp. 173-192 | MR | Zbl

[66] Mountford, T. S. An extension of a result of Kahane using Brownian local times of intersection, Stochastics, Volume 23 (1988), pp. 449-464 | MR | Zbl

[67] Mountford, T. S. Uniform dimension results for the Brownian sheet, Ann. Probab., Volume 17 (1989), pp. 1454-1462 | MR | Zbl

[68] Mountford, T. S. Level sets of multiparameter stable processes (2004) (Preprint)

[69] Mountford, T.; Nualart, E. Level sets of multiparameter Brownian motions, Electron. J. Probab., Volume 9 (2004) no. 20, pp. 594-614 | MR | Zbl

[70] Mueller, C.; Tribe, R. Hitting properties of a random string, Electron. J. Probab., Volume 7 (2002) no. 10, pp. 29 p. | MR | Zbl

[71] Nolan, J. Path properties of index-β stable fields, Ann. Probab., Volume 16 (1988), pp. 1596-1607 Correction: 20 (1992), p. 1601-1602 | MR | Zbl

[72] Nolan, J. Local nondeterminism and local times for stable processes, Probab. Th. Rel. Fields, Volume 82 (1989), pp. 387-410 | MR | Zbl

[73] Orey, S.; Pruitt, W. E. Sample functions of the N-parameter Wiener process, Ann. Probab., Volume 1 (1973), pp. 138-163 | MR | Zbl

[74] Øksendal, B.; Zhang, T. Multiparameter fractional Brownian motion and quasi-linear stochastic partial differential equations, Stochastics and Stochastics Reports, Volume 71 (2000), pp. 141-163 | MR | Zbl

[75] Pitman, E. J. G. On the behavior of the characteristic function of a probability sidtribution in the neighbourhood of the origin, J. Australian Math. Soc. Series A, Volume 8 (1968), pp. 422-443 | MR | Zbl

[76] Pitt, L. D. Stationary Gaussian Markov fields on R d with a deterministic component, J. Multivar. Anal., Volume 5 (1975), pp. 300-311 | MR | Zbl

[77] Pitt, L. D. Local times for Gaussian vector fields, Indiana Univ. Math. J., Volume 27 (1978), pp. 309-330 | MR | Zbl

[78] Pitt, L. D.; Tran, L. T. Local sample path properties of Gaussian fields, Ann. Probab., Volume 7 (1979), pp. 477-493 | MR | Zbl

[79] Rogers, L. C. G. Arbitrage with fractional Brownian motion, Math. Finance, Volume 7 (1997), pp. 95-105 | MR | Zbl

[80] Rosen, J. Self-intersections of random fields, Ann. Probab., Volume 12 (1984), pp. 108-119 | MR | Zbl

[81] Shao, Q.-M.; Wang, D. Small ball probabilities of Gaussian fields, Probab. Th. Rel. Fields, Volume 102 (1995), pp. 511-517 | MR | Zbl

[82] Shieh, N.-R. Multiple points of fractional stable processes, J. Math. Kyoto Univ., Volume 33 (1993), pp. 731-741 | MR | Zbl

[83] Shieh, N.-R.; Xiao, Y. Images of Gaussian random fields: Salem sets and interior points (2004) (Submitted)

[84] Samorodnitsky, G.; Taqqu, M. S. Stable non-Gaussian Random Processes: Stochastic models with infinite variance, Chapman & Hall, New York, 1994 | MR | Zbl

[85] Stolz, W. Some small ball probabilities for Gaussian processes under nonuniform norms, J. Theoret. Probab., Volume 9 (1996), pp. 613-630 | MR | Zbl

[86] Talagrand, M. New Gaussian estimates for enlarged balls, Geometric and Funt. Anal., Volume 3 (1993), pp. 502-526 | MR | Zbl

[87] Talagrand, M. Hausdorff measure of trajectories of multiparameter fractional Brownian motion, Ann. Probab., Volume 23 (1995), pp. 767-775 | MR | Zbl

[88] Talagrand, M. Multiple points of trajectories of multiparameter fractional Brownian motion, Probab. Th. Rel. Fields, Volume 112 (1998), pp. 545-563 | MR | Zbl

[89] Taqqu, M. S.; Wolpert, R. Infinite variance selfsimilar processes subordinate to a Poisson measure, Z. Wahrsch. verw Gebiete, Volume 62 (1983), pp. 53-72 | MR | Zbl

[90] Wu, D.; Xiao, Y. Geometric properties of the images of fractional Brownian sheets (2005) (Preprint)

[91] Xiao, Y. Dimension results for Gaussian vector fields and index-α stable fields, Ann. Probab., Volume 23 (1995), pp. 273-291 | MR | Zbl

[92] Xiao, Y. Hausdorff measure of the sample paths of Gaussian random fields, Osaka J. Math., Volume 33 (1996), pp. 895-913 | MR | Zbl

[93] Xiao, Y. Hölder conditions for the local times and the Hausdorff measure of the level sets of Gaussian random fields, Probab. Th. Rel. Fields, Volume 109 (1997a), pp. 129-157 | MR | Zbl

[94] Xiao, Y. Weak variation of Gaussian processes, J. Theoret. Probab., Volume 10 (1997b), pp. 849-866 | MR | Zbl

[95] Xiao, Y. Hausdorff measure of the graph of fractional Brownian motion, Math. Proc. Camb. Philos. Soc., Volume 122 (1997c), pp. 565-576 | MR | Zbl

[96] Xiao, Y. The packing measure of the trajectories of multiparameter fractional Brownian motion, Math. Proc. Camb. Philo. Soc., Volume 135 (2003), pp. 349-375 | MR | Zbl

[97] Xiao, Y.; Lapidus, Michel L.; van Frankenhuijsen, Machiel Random fractals and Markov processes, Fractal Geometry and Applications: A Jubilee of Benoit Mandelbrot, American Mathematical Society, 2004, pp. 261-338 | MR | Zbl

[98] Xiao, Y. Strong local nondeterminism and the sample path properties of Gaussian random fields (2005) (Preprint)

[99] Xiao, Y.; Zhang, T. Local times of fractional Brownian sheets, Probab. Th. Rel. Fields, Volume 124 (2002), pp. 204-226 | MR | Zbl

[100] Yaglom, A. M. Some classes of random fields in n-dimensional space, related to stationary random processes, Th. Probab. Appl., Volume 2 (1957), pp. 273-320

Cited by Sources: